Mixing Lantus - page 2

I know you are not supposed to mix Lantus with any thing else and never do. Lately I have been wondering why as I was never taught in school yet I can not find anything online or in books that... Read More

  1. by   RuRnurse?
    I remember hearing from someone that it crystallizes or something like that, I could be wrong. But, there are nurses who do mix it, just like there are nurses who crush the oxycontin, etc...
  2. by   blondy2061h
    Lantus is acidic, which causes the body to neutralize it upon contact. The neutralization causes a small crystallized "lump" so to speak to form under the skin. The body breaks this lump down over 24 hrs, slowly releasing the insulin for use. Thus, mixing it with another insulin will cause it to be neutralized and all work at once. Not good.

    Older "cloudy" insulins like Lente, NPH, and Ultralente were mixed with other agents to slow down their action. That's where the cloudy appearance came from.

    Newer insulins, like Apidra, Novolog, Humalog, and Levemir are insulin analogs. Their genetic profile is actually modified to change the insulin action.

    Some insulins come pre-mixed. Like Novolog 75/25- which is Novolog with 75% NPH. Novolin 70/30 is R with 70% NPH.

    Lantus says right on the bottle not to mix it. I generally make a habit of glancing at the vial of anything I'm giving.

    See why insulin is a high alert drug?
  3. by   classicdame
    Lantus is long acting and other insulins will destroy that long-acting property which could result in OVERDOSING your patient, resulting in hypoglycemia or death. You should always look up any medication for which you are not totally familiar. I don't know about the license thing. You might get reprimanded or have to do some education. At the very least, I hope you will be more cautious. Nurses have so much responsibility.
  4. by   *ac*
    Two studies which showed that mixing Lantus with a rapid acting analog did not have a negative effect on the patient:

    http://care.diabetesjournals.org/con...7/11/2739.full
    http://www.ncbi.nlm.nih.gov/pubmed/1...?dopt=Abstract
  5. by   Tait
    Quote from hellooonurse1997
    please help...
    i work at a local nursing home as a wound care nurse, and for one night, the
    don asked if i could pass meds. and so i did.
    when i administered insulin to an alert and oriented resident, i mixed lantus with regular insulin
    thinking that one shot would be more comfortable for her.
    as soon as i gave the shot, she asked for her second shot. when i told
    her i mixed it, of course, she got upset.
    well, this happened about 4 weeks ago. the resident turned out okay, and i thought that was the end of it.
    boy, was i wrong. yesterday, she reported this incident to the dept of health.
    could i lose my license for this?

    i wouldn't worry about it.
  6. by   kids
    Quote from *ac*
    Two studies which showed that mixing Lantus with a rapid acting analog did not have a negative effect on the patient:

    http://care.diabetesjournals.org/con...7/11/2739.full
    http://www.ncbi.nlm.nih.gov/pubmed/1...?dopt=Abstract
    I've seen both of those.
    The day the manufacturer publishes that it is OK to do so and it becomes the standard of practice I'll start mixing them.
  7. by   dawnbeeee
    Regarding mixing other insulin with 70/30, the prescribing information for Novolog 70/30 and Novolin 70/30 states: "NovoLog Mix 70/30 should not be mixed with any other insulin product (5.1)." and "Do not mix Novolin 70/30 with any insulins"

    See also: Mixing Insulin - Nursing for Nurses
  8. by   Penelope_Pitstop
    Quote from Angie O'Plasty, RN
    Our patients will often have orders for sliding scale insulin Novolog, as well as a scheduled 70/30 mix pre-meals, and sometimes a Lantus timed for HS.

    So if patient needs sliding scale at HS, I have to give two shots. But at mealtimes, I'd mix the sliding scale Novolog with the 70/30.
    Our Novolog and 70/30 both come in pens in our hospital. I remember practicing mixing insulins in school, but the pens were introduced in 2006 in our healthcare system so I've never actually had to do it.

close